Hail, Oceana
- When
- May 7, 6:15 PM EST
- Where
- Oceana County, 0.85 mi NE of Ferry
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.590, -86.210
The media passed along a report of one inch diameter hail near Ferry.
There were isolated reports of hail up to one inch in diameter during the early to mid evening hours of May 7th across portions of Oceana and Gratiot counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
There were isolated reports of hail up to one inch in diameter during the early to mid evening hours of May 7th across portions of Oceana and Gratiot counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 7, 2:30 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT WED MAY 7 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 330 PM EDT WED MAY 7 2014 MUCH WARMER AIR WILL SWEEP INTO THE AREA FROM THE SOUTH ON THURSDAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA TONIGHT. HIGHS ON THURSDAY WILL PUSH INTO THE 80S FROM THE INTERSTATE 96 CORRIDOR OFF TO THE SOUTH. ROUNDS OF SHOWERS AND STORMS ARE POSSIBLE INTO FRIDAY NIGHT...WITH THE BEST CHANCES OCCURRING THURSDAY EVENING THROUGH FRIDAY MORNING. MANY LOCATIONS WILL SEE AN ADDITIONAL ONE HALF TO ONE INCH OF RAINFALL. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 330 PM EDT WED MAY 7 2014 CONVECTIVE TRENDS WILL BE THE MAIN FOCUS OF THE SHORT TERM. FIRST ORDER OF BUSINESS IS THE CHANCES FOR REDEVELOPMENT THIS EVENING AS THE 850MB LLJ AND MOISTURE TRANSPORT RAMPS UP. HI-RES MODELS ARE NOT SHOWING MUCH IN THE WAY OF ACTIVITY THIS EVENING OR TONIGHT...BUT WOULD NOT BE SURPRISED TO SEE REDEVELOPMENT LATER THIS EVENING. HAVE MAINLY CHANCE POPS IN THE FORECAST TO COVER THIS THREAT. AS WE HEAD INTO THURSDAY IT LOOKS LIKE WE MAY BE MAINLY CAPPED IN THE WARM SECTOR OF THE SYSTEM SO ONLY HAVE 20/30 PCT CHANCE WORDING IN FOR THE NORTHERN AND WESTERN SECTIONS OF THE CWA. BEST CHANCES FOR SHOWERS AND STORMS TO COME THURSDAY NIGHT INTO FRIDAY MORNING AS A STRONG LLJ SWEEPS ACROSS THE FORECAST AREA. THINKING THREAT FOR SEVERE IS SOMEWHAT MARGINAL THROUGH THIS ENTIRE EVENT AND SO DOES SPC...WITH QUITE A BIT OF GENERAL THUNDER COVERING OUT AREA. PRECIPITATION SHOULD TAPER OFF TO SHOWERS FRIDAY NIGHT BEHIND THE FRONT. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 330 PM EDT WED MAY 7 2014 SEASONABLY MILD WEATHER IS ANTICIPATED THIS WEEKEND WITH MAX TEMPS WELL INTO THE 60S SATURDAY THEN IN THE 70S FOR SUNDAY. THERE IS JUST A SMALL CHANCE OF A SHOWER SUNDAY WITH THE WARM FRONT BUT MOST AREAS WILL NOT SEE ANY RAINFALL SUNDAY. THE WX PATTERN WILL BECOME A LITTLE UNSETTLED EARLY NEXT WEEK AS THE NEXT LOW PRESSURE SYSTEM IN THE PLAINS STATES GRADUALLY MOVES EAST. IT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AS EARLY AS MONDAY AND FOR TUESDAY. TEMPS WILL RETURN TO NEAR NORMAL BEHIND THAT SYSTEM FOR THE MIDDLE PORTION OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY) ISSUED AT 1230 PM EDT WED MAY 7 2014 MAINLY VFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON. SOME SHOWERS WEST OF KGRR AND KMKG EARLY THIS AFTN MAY AFFECT THOSE TERMINALS A LITTLE LATER THIS AFTERNOON IF THEY HOLD TOGETHER AS THEY DRIFT SLOWLY EAST. THE SFC WARM FRONT WILL LIFT NORTH INTO SRN LWR MI TONIGHT AND CAUSE CONDITIONS TO TREND DOWN INTO THE MVFR CATEGORY THIS EVENING THEN IFR VERY LATE TONIGHT. CONDITIONS WILL GRADUALLY IMPROVE FROM IFR TO MVFR THURSDAY MORNING. && .MARINE... ISSUED AT 330 PM EDT WED MAY 7 2014 SMALL CRAFT ADVISORY IS BORDERLINE...BUT DECIDED TO LET IT RIDE AT THIS POINT WITH OFFSHORE WINDS THAT MAY GUST UP INTO THE 20-25 KNOT RANGE. SCA THROUGH 7 AM IN THE MORNING. SOUTH AND SOUTHWEST WINDS THURS/THURS NIGHT MAY HAVE A HARD TIME MIXING TO THE SURFACE GIVEN A STABLE LAKE ENVIRONMENT SO NOT EXPECTING MUCH IN THE WAY OF MARINE HAZARDS OTHER THAN THE STORMS. NOT QUITE SURE IN HOW MARINE FOG WILL PLAY OUT THE NEXT COUPLE DAYS...BUT CONFIDENCE NIGHT HIGH ENOUGH TO INCLUDE AT THIS POINT. && .HYDROLOGY... ISSUED AT 330 PM EDT WED MAY 7 2014 HEAVIEST RAIN LAST NIGHT FELL IN A SWATHE FROM MUSKEGON TO GRAND RAPIDS EAST INTO SOUTHERN IONIA COUNTY. REPORTS IN THIS ZONE SHOWED RAINFALL ON THE ORDER OF 1 TO 2 INCHES GENERALLY. RIVERS IN AND AROUND THE GRAND RAPIDS AREA HAVE BRIEFLY SPIKED UP...BUT GIVEN THE CONVECTIVE NATURE OF THE PRECIPITATION (NOT BASIN WIDE) THINKING WE WILL NOT SEE ANY ISSUES FROM THIS INITIAL BURST IN TERMS OF ADVISORIES. ADDITIONAL RAINFALL IS EXPECTED HOWEVER FROM TONIGHT THROUGH FRIDAY NIGHT. RAINFALL THROUGH THE REMAINDER OF THE EVENT COULD STILL END UP BEING AROUND AN INCH OVER MUCH OF THE AREA. THINKING OUR BEST CHANCES FOR RAIN FROM HERE ON OUT WILL COME THURSDAY EVENING THROUGH FRIDAY MORNING. NOT EXPECTING BIG RIVER ISSUES IN TERMS OF WARNINGS AND ADVISORIES FOR RIVER POINTS...BUT LOCALLY HEAVY RAINS ARE QUITE POSSIBLE JUST LIKE LAST NIGHT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR LMZ844>849. && SYNOPSIS...DUKE SHORT TERM...DUKE LONG TERM...LAURENS AVIATION...LAURENS HYDROLOGY...DUKE MARINE...DUKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 PM EDT WED MAY 7 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 425 PM EDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH THIS EVENING AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN RISKS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING COULD ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS ARE POSSIBLE NEXT MONDAY AND TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING INTO FRIDAY. LMZ844>849-080845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 425 PM EDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT EAST WINDS TO 25 KNOTS AND SCATTERED THUNDERSTORMS WILL POSE A HAZARD TO SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS ARE POSSIBLE NEXT MONDAY AND TUESDAY AS WELL. AREAS OF DENSE FOG MAY IMPACT LAKE MICHIGAN THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING INTO FRIDAY. MEADE MJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 2 S STONY LAKE 43.53N 86.50W
05/07/2014 E0.75 INCH LMZ848 MI COUNTY OFFICIAL
CLAYBANKS TOWNSHIP PARK CAMPGROUND
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 N ROTHBURY 43.53N 86.35W
05/07/2014 E0.25 INCH OCEANA MI PUBLIC
HAIL SLIGHTLY LARGER TAHN PEA SIZE AT THE DOUBLE JJ
RESORT.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 2 SSE STONY LAKE 43.53N 86.49W
05/07/2014 E0.75 INCH OCEANA MI COUNTY OFFICIAL
CLAYBANKS TOWNSHIP PARK CAMPGROUND
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 PM EDT WED MAY 7 2014
MIZ044-072245-
NEWAYGO-
555 PM EDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHLAND TWP...MOVING EAST SOUTHEAST AT 35 MPH.
PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWAYGO... GRANT... ENSLEY TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4351 8595 4341 8556 4330 8557 4329 8590
4334 8604
TIME...MOT...LOC 2154Z 294DEG 30KT 4339 8587
LAURENSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
702 PM EDT WED MAY 7 2014
MIZ043-044-080000-
NEWAYGO-OCEANA-
702 PM EDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELBY...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEWAYGO... BITELY... FREMONT...
WHITE CLOUD... FERRY... WALKERVILLE...
HESPERIA... TROY TWP... REEMAN...
WOODLAND PARK... BROHMAN... HOME TWP...
BRIDGETON... ASHLAND TWP... WOODVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4374 8647 4382 8644 4381 8556 4330 8557
4329 8604 4347 8604 4347 8646 4360 8654
4366 8654
TIME...MOT...LOC 2303Z 285DEG 33KT 4362 8629
MJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 708 PM EDT WED MAY 7 2014 MIZ051-052-058-059-080015- CLINTON-GRATIOT-IONIA-MONTCALM- 708 PM EDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VICKERYVILLE...MOVING EAST AT 40 MPH. PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ST. JOHNS BY 735 PM EDT... HUBBARDSTON BY 710 PM EDT... ASHLEY BY 735 PM EDT... ELSIE BY 745 PM EDT... CARSON CITY BY 710 PM EDT... PERRINTON BY 720 PM EDT... MAPLE RAPIDS BY 725 PM EDT... BRIDGEVILLE BY 730 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4277 8437 4309 8502 4326 8496 4324 8436 TIME...MOT...LOC 2308Z 285DEG 33KT 4315 8487 MJS
The Grand Rapids radar (KGRR), 94 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
3 hail. Local standard time, as filed.
The media passed along a report of one inch diameter hail near Ferry.
There were a couple of reports of hail up to one inch in diameter east of Ithaca near Rathbone.
Hail of one inch in diameter southwest of Edmore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520471, 520473, 522262.